Herbal Medicines Induced Anticholinergic Poisoning in Hong Kong
AbstractIn the present review, the main objective was to report the incidence and causes of herbal medicines induced anticholinergic poisoning in Hong Kong during 1989–2012 and to emphasize the importance of pharmacovigilance, investigations and preventive measures. Relevant papers, official figures and unpublished data were obtained from Medline search, the Department of Health and the Drug and Poisons Information Bureau. In the New Territories East (where ~20% of the Hong Kong population lived), the incidence of herbal medicines induced anticholinergic poisoning during 1989–1993 was 0.09 per 100,000 population. There were no confirmed cases during 1994–1996. In the whole of Hong Kong, the incidence during 2000–June 2005 was 0.03 per 100,000 population. Contamination of Rhizoma Atractylodis (50%) and erroneous substitution (42%) were the main causes. The incidence during 2008–2012 was 0.06 per 100,000 population. Contamination of non-toxic herbs (50%) and erroneous substitution (41%) were the main causes. In Hong Kong, contamination of non-toxic herbs by tropane alkaloids and substitution of Flos Campsis by toxic Flos Daturae Metelis were the predominant causes of herbal medicines induced anticholinergic poisoning. Systematic studies along the supply chain are necessary to identify the likely sources of contamination. If erroneous substitution of Flos Campsis by Flos Daturae Metelis could be prevented, 40% of herbal medicines induced anticholinergic poisoning would not have occurred. Regular inspection of the retailer, continuing education for the staff in the herbal trade and repeated publicity measures will also be required. Pharmacovigilance of herbal medicines should help determine the incidence and causes of adverse reactions and monitor the effectiveness of preventive measures. View Full-Text
Scifeed alert for new publicationsNever miss any articles matching your research from any publisher
- Get alerts for new papers matching your research
- Find out the new papers from selected authors
- Updated daily for 49'000+ journals and 6000+ publishers
- Define your Scifeed now
Chan, T.Y.K. Herbal Medicines Induced Anticholinergic Poisoning in Hong Kong. Toxins 2016, 8, 80.
Chan TYK. Herbal Medicines Induced Anticholinergic Poisoning in Hong Kong. Toxins. 2016; 8(3):80.Chicago/Turabian Style
Chan, Thomas Y.K. 2016. "Herbal Medicines Induced Anticholinergic Poisoning in Hong Kong." Toxins 8, no. 3: 80.
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.